Category: Drug-Induced Movement Disorders
Objective: The aim was to report an early onset peak dose dyskinesia in a 55 years old Parkinson’s disease patient who was naive to treatment but was started on 1000mg of Levodopa as an initial dose.
Background: Parkinson’s disease (PD) is a progressive neurodegenerative disease characterized by loss of dopaminergic neurons in Substantia nigra pars compacta. Levodopa is a dopamine precursor and the first-line treatment for PD motor symptoms. However, the use of Levodopa is inevitably associated with various drug-related complications including motor fluctuations and dyskinesia, after prolonged exposure.
Method: We report a case of drug-induced hyperkinetic movement in a treatment-naive elderly PD patient from Ethiopia.
Results: A 55-year old right-handed Ethiopian male patient presented with eight months history of progressive right-hand tremor, difficulty to change his position in bed with insomnia and slowness of his gait. His tremor gets worse by stress. Otherwise, he has no history of any drug intake or trauma, no family history of similar illness. Neurologic examination revealed a masked face, reduced voice volume, stooped and flexed posture. Gait examination showed a narrow base with short strides and reduced arm swing with superimposed tremor on the right hand. Pull test was negative, he recovered his posture in 2 steps. The rest of the neurologic and general examination was unremarkable.
The routine laboratory examination was normal. Finally, a diagnosis of idiopathic Parkinson’s disease with Hohen and Yahr stage 2 was made by a second-year neurology resident and he was started on Levodopa/Carbidopa 250/25mg four time a day. After a month, the patient came for follow-up and his parkinsonian symptoms improved but he had developed involuntary movements of his head, neck and left arm, which is slow, non-rhythmic and purposeless in character and often worsen minutes after he took the medication.
Conclusion: In the absence of the usual risk factor for early development of L-dopa induced dyskinesia, exposing a treatment-naive PD patient to a higher dose of dopamine is often associated with early occurrence of drug-induced (Levodopa-induced) dyskinesia. So, we recommended all treating physicians to initiate PD patients with low dose L-dopa and titrate the dose gradualy, since resource limited countries like our didnot have the luxury to give alternative drugs.
To cite this abstract in AMA style:Y. Zewde. Early-onset peak dose Levodopa induced dyskinesia in elderly Ethiopian Parkinson’s disease patient [abstract]. Mov Disord. 2020; 35 (suppl 1). https://www.mdsabstracts.org/abstract/early-onset-peak-dose-levodopa-induced-dyskinesia-in-elderly-ethiopian-parkinsons-disease-patient/. Accessed December 5, 2023.
« Back to MDS Virtual Congress 2020
MDS Abstracts - https://www.mdsabstracts.org/abstract/early-onset-peak-dose-levodopa-induced-dyskinesia-in-elderly-ethiopian-parkinsons-disease-patient/